Insomnia and B vitamins?

I'm in the process of building up my B12 levels and have attempted several times to introduce a B complex as I understand it's not advisable to take them individually. But every time I try my insomnia gets even worse than before.

Information on the web is confusing - some sites indicate B6 might be the culprit while others recommend to help insomnia?

Any thoughts or advice please?

10 Replies

oldestnewest
  • With some of the mixed B products, you can have high doses of some with grossly inadequate levels of others, especially B12.

    If you have any compromise in your ability to absorb B12, you probably have to take a separate high-dose B12 supplement (e.g. 1000 mcg methylcobalamin). It might be in order to take some form of mixed B as well - but keeping a close eye on total intake of B6 especially.

    Have you worked out how much of each B vitamin your are consuming (including, so far as reasonably practicable, dietary sources and all supplements)? Would be a good start.

  • As my B12 levels were very low (226 pg/ml) I started on 5,000 mcg of methylcobalamin, later increased to 10,00mcg with no apparent problem. It was just when I introduced the B complex that I started to feel buzzy and unable to sleep.

    The complex contains

    Thiamin 5.6 mg

    Riboflavin 4.8 mg

    Niacin 36 mg

    B6 6 mg

    Folic acid 400 mcg (I wonder why they bother?)

    B12 4 mcg

    Biotin 300 mcg

    Pantothenic acid 12mg

    Choline Bitartrate 10 mg

    Inositol 10mg

    PABA 10mg

  • Nothing looks even vaguely high to me there.Sorry - no explanation from me!

  • Thanks anyway Rod. I left off the B complex yesterday and had a reasonable (well, reasonable for me) night's sleep last night, so guess that's the answer to the problem.

  • Dear Sue-F

    what time of the day are you taking your B vitamins?

    B vitamins do affect sleep (for some) so they should be taken first first in the morning so that the effects wears off as much as possible by bedtime x

  • I take them at breakfast time, so in theory there shouldn't be a problem, but in practice there is.

  • Is there anything else in the tablets, ie in the fillers they use, that may be affecting you?

  • Hi Sue, I'm not sure if I can offer much help but b vits seem to have the same effect on me. Even with b12 I'm completely intolerant to all except the methyl form. I can only conclude that I'll have to try to get them from my diet (except b12), but it's not ideal.

    L x

  • Hi Sue

    Your question rang bells with me. I added B6 into my treatment regime a couple of months ago and havent slept properly since then. I hadnt related it to the B6 so thank you. I'll stop taking it and see if it makes a difference. I'll let you know how I go on if I remember! x

  • I'd be interested to hear if it does make a difference for you. I left off my B complex yesterday and definitely slept better last night.....not brilliantly, but then I never do, but certainly better.

    S

    x